Subconjunctival Hemorrhage in Eye

Hi. Have GCA and PMR. Diagnosed in November 2013. Had it since April 2013. Now taking 9 mg Pred. Part of my left eye looks as if it is filled with blood. Apparently I bled under the clear lining over the eye. I did have it checked. It's harmless. But I certainly didn't do any of the things that normally cause it. But it can be caused by "blood disorders." Doctors think that it has nothing to do with my GCA. Anyone else have this happen? Somehow I wonder if the fact that our blood vessels are affected may be related to this hemorrhage. Thank you. You are my lifeline in all of this.

8 Replies

oldestnewest
  • I've never had this but I know people who have - and my husband who does NOT have GCA or PMR has had it a few times. He is on warfarin and it was put down to that. Pred does make blood vessels more delicate leading to easy bruising on arms and legs so there is no reason why eyes shouldn't also be affected.

    In GCA the arteries are inflamed - and that actually makes them a bit thicker. Yes, blood vessels are involved in GCA but in a different way.

  • Thank you PMRpro. I kappreciate the information that the GCA makes the artery a bit thicker. So it's probably not the GCA but maybe the Pred, or it just "happened"--idiopathic. Thanks again.

  • I've had this a couple of times while on Pred - but I also had it some years ago when Pred/PMR hadn't been dreamed of (should that be nightmared?) so ideopathic is probably right.

  • Thank you polkadotcom. I trust the experiences of the people on this site more than a quick, standard analysis by a doctor. We do have one of the finest eye hospitals in the world here. I went to it's emergency room. They did know about my diagnosis. They said that the hemorrhage is unrelated. But they also said that maybe I stuck a mascara want in my eye!!!!!!!! And they said to come back if..... I worry that sometimes they just don't "get it" about these diseases and the craziness of the symptoms.

  • Hi Asbeck,

    Have suffered with bleeding in the eyes a couple of times for no apparent reason since being diagnosed with GCA in April 2012. Both eyes have been affected, my good one and the one where I lost the sight.

    The first time I was really worried and managed to get an emergency appointment with ophthalmologist, who confirmed PMRPro comments that the steroids make the smaller blood vessels close to the skin more delicate and liable to "bleed", but the instances should decrease as you reduce the steroids. The redness should disappear within about three weeks, if it doesn't, then you might want to get it checked. DorsetLady

  • Thank you DorsetLady.

  • I too have had this on a couple of occasions and was told it was something that can happen to Pred users. Looks worse than it is, I looked like an extra for the Omen, I too haveGCA and PMR. Mine dispersed within about a week.

  • Thank you Dovelady. I'm getting a consensus that this is probably on account of the Pred and not on account of the GCA. Good news. I'm now pretty cross eyed. I have just ordered sun glasses with the prisms to correct this. They go on top of my contact lenses. So I'll be able to hide it and also see only one of everything!

You may also like...